Oregon, 2011

High Wind in Oregon, April 25, 2011

April 25, 2011 · NWS MFR · 3 events in 3 counties and zones

and areas east of the Cascades.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong Pacific cold front moved onshore this day...bringing high winds to the coast...ridges...and areas east of the Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 24, 8:32 PM PST, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 24, 8:32 PM PST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
932 PM PDT SUN APR 24 2011

.DISCUSSION...ACTIVE WEATHER PATTER THIS EVENING WITH A FAST
WESTERLY JET OVER THE EASTERN PACIFIC CARRYING STORM ENERGY
RAPIDLY TOWARD OREGON. THERE HAVE BEEN SOME DIFFERENCES IN THE
PRESSURE FIELDS ADVERTISED BY THE MODELS OFF THE COAST WITH THE
SURFACE LOW DEPICTION FOR MONDAY MORNING. EARLIER RUNS OF THE NAM
HAD BOUNCED AROUND WITH A 1000-1005 MB IDEA SOMEWHERE ABOUT 100
MILES OFF THE COOS COAST AT 12Z. LATEST NAM NOT AS DEEP AND
FURTHER NORTH...CLOSE TO PREVIOUS ECMWF IDEAS. THIS LOOKS LIKE A
REASONABLE SOLUTION...HOWEVER LATEST BUOY REPORT FROM 130W
INDICATES DEEPER PRESSURE FURTHER SOUTH THAT THE LATEST NAM
INDICATES. WE'VE INCREASED THE COASTAL WATERS TO GALES AND
HAZARDOUS SEAS WARNINGS FOR THE MORNING HOURS MONDAY WITH GUSTS TO
40 KT LIKELY. WILL BE A BRIEF WINDOW OF WINDS SOUTH OF CAPE
BLANCO...LASTING A LITTLE LONGER NORTH. THE COASTAL ZONES
INCLUDING THE DOUGLAS...COOS AND CURRY BEACHES ARE GOING TO GET
FAIRLY WINDY FOR ABOUT A 3 OR 4 HR WINDOW DURING THE EARLY
MORNING AS WELL...BUT WE FEEL THAT CONTINUING WITH GUST VALUES
BELOW WARNING THRESHOLD IS GOOD.

FOR INLAND AREAS THE FORECAST IS LEFT IN TACT BUT GIVEN THE SPEED
OF THE SYSTEM...ONE TREND THAT MAY MANIFEST IS DECREASING WINDS
OVER SOUTHWEST OREGON SOONER THAN IS CURRENTLY INDICATED FOR THE
LATE MORNING THROUGH AFTERNOON. STAVISH

&&

.AVIATION...VFR CONDITIONS CONTINUE PREVAIL WITH SLIGHTLY GUSTY
WINDS...EXCEPT ALONG THE CURRY COUNTY COAST WHERE MVFR TO IFR
CEILINGS CONTINUE. WINDS WILL INCREASE ALOFT AND BECOME SOUTHERLY
OVER THE AREA AHEAD OF THE NEXT STRONGER STORM SYSTEM WITH SOME
LLWS PROBABLE. CONDITIONS ON MONDAY WILL BE PREDOMINATELY
VFR...EXCEPT ALONG AND NEAR THE COAST RANGE AND WEST OF INTERSTATE
FIVE FROM GRANTS PASS TO ROSEBURG...WHERE MVFR TO IFR WILL OCCUR.
ADDITIONALLY...STRONG UPSLOPE FLOW ALONG THE CASCADES WILL OBSCURE
THE MOUNTAINS NEARLY ALL DAY AND LEAD TO MVFR CONDITIONS WITHIN 20
TO 30 MILE OF THEM TO THE WEST. STRONG WINDS ALOFT ACROSS THE AREA
ARE LIKELY TO YIELD MOUNTAIN WAVE ACTIVITY THROUGH THE DAY. WINDS
AND BUMPY AIR ARE LIKELY TO BE THE MAIN PROBLEMS ON MONDAY.

&&

.PREV DISCUSSION... /ISSUED 341 PM PDT SUN APR 24 2011/

DISCUSSION...
SHOWERS CONTINUE ACROSS MUCH OF THE AREA...THOUGH SLIGHT HIGH
PRESSURE RIDGING IS LIMITING COVERAGE AND INTENSITY AS IT NOSES IN
FROM THE SOUTHWEST. EXPECT CONDITIONS SIMILAR TO THOSE THAT ARE
CURRENTLY OCCURRING TO LINGER THROUGH THE EVENING.

REGIONAL SATELLITE IMAGERY ALREADY INDICATES THE NEXT STORM
SYSTEM...WITH AN INTERESTING ARM OF CIRRUS EXTENDING FROM THE
COMMA CLOUD SOUTHEASTWARD IN AN ARC ACROSS THE SIERRAS. TONIGHT
THIS SYSTEM WILL RAPIDLY APPROACH...POWERED BY A 150 KNOT JET
STREAM...AND THEN WILL CRASH ASHORE EARLY MONDAY MORNING. PONDERED
A COASTAL WIND WARNING BUT DECIDED TO FORGO IT...AS THE SYSTEM
LOOKS JUST A TAD TOO WEAK. DO EXPECT SOME GUST ALONG THE COAST IN
THE 40 TO 50 MPH WITH HIGHER GUSTS POSSIBLE ON AND NEAR THE
EXPOSED HEADLANDS FOR A BRIEF PERIOD OF TIME ON MONDAY MORNING.
THE FORECAST AREA WILL LIE IN THE LEFT FRONT QUADRANT OF THE
STRONG JET STREAM THROUGH THE DAY TOMORROW...AND THE MODELS
INDICATE 700MB WINDS REACHING 50 TO 70 KNOTS AROUND 18Z. THIS AND
PATTERN RECOGNITION...PLUS COLD MID LEVEL AIR MOVING IN ON MONDAY
AFTERNOON HAVE LED TO THE ISSUANCE OF WIND ADVISORIES AND WARNINGS
ACROSS THE EAST SIDE AND SHASTA VALLEY. PRETTY CERTAIN MOUNT
SHASTA WILL ALSO SEE HURRICANE FORCE WINDS THROUGH THE DAY ABOVE
TREELINE. THE WIND WARNING MAINLY COVERS THE WARNER MOUNTAINS AND
SUMMER LAKE...VALLEY FALLS...AND PAISLEY AREAS...WHILE THE
ADVISORIES COVER KLAMATH FALLS...LAKEVIEW...AND ALTURAS...AMONG
OTHER LOCATIONS.

SNOW LEVELS WILL FALL AS COLDER AIR ARRIVES IN THE MID-
LEVELS...AND EXPECT STRONG OROGRAPHICS ALONG THE OREGON CASCADES
TO LEAD TO 6-12 INCHES OF SNOW ABOVE 5000 FEET. DURING THE LATE
AFTERNOON THROUGH MONDAY NIGHT 2-6 INCHES IS POSSIBLE DOWN TO AS
LOW AS 3500 FEET IN THE CASCADES AND SISKIYOUS. WATER AMOUNTS WILL
BE SUBSTANTIAL...ESPECIALLY IN CURRY COUNTY...AND ALONG AND WEST
OF THE CASCADE CREST. THOSE TRAVELING NEAR CRATE AND DIAMOND LAKE
SHOULD EXPECT WINTER DRIVING CONDITIONS. SISKIYOU SUMMIT IS LIKELY
TO PICK UP AN INCH OR TWO MONDAY EVENING AND NIGHT.

COOL NORTHWEST FLOW IS LIKELY TO PREVAIL THROUGH MID WEEK...BUT IT
IS LIKELY TO BE CLOUDY AND JUST WET ENOUGH TO PREVENT FREEZING
TEMPERATURES IN SENSITIVE AREAS.

A MODEST SYSTEM AFFECTING MAINLY THE WEST SIDE ON THURSDAY NOW
LOOKS TO GIVE WAY TO HIGH PRESSURE FOR SIGNIFICANT WARMING AND
DRYING FOR NEXT WEEKEND. CONFIDENCE HAS RISEN TO MODERATE FOR NEXT
WEEKEND. LUTZ

CLIMATE...
PRECIPITATION REPORTS IN THE ASHLAND AREA THIS MORNING INDICATE
AMOUNTS BEGINNING YESTERDAY AFTERNOON AND ENDING THIS MORNING OF A
QUARTER OF AN INCH. THE MONTHLY TOTAL THERE IS NOW 3.52 INCHES. A
COCORAHS OBSERVER AND NWS EMPLOYEE NEAR THE GOLF COURSE IN ASHLAND
HAS RECEIVED AN AMOUNT A TAD HIGHER THIS MONTH...WHILE OTHER
SENSORS SUCH AS THE SCIENCE WORKS SOU STATION HAVE HAD NEARLY AN
INCH LESS. FOR THE TREATMENT PLANT...WITH THE VALUE AROUND
3.52...THIS MONTHLY TOTAL IS NOW THE 3RD WETTEST READING ON RECORD
FOR THE MONTH OF APRIL...WITH RECORDS GOING BACK TO THE LATE
1870S. NUMBER ONE IS 4.81 IN 1912 AND NUMBER TWO IS 4.10 IN APRIL
OF 2000. WHAT IS REMARKABLE IS THAT MARCH WAS THE 3RD WETTEST ON
RECORD AT THAT SITE...AS WELL. IT APPEARS THAT MARCH AND APRIL
COMBINED FOR THIS SITE NOW IS THE WETTEST ON RECORD GOING BACK TO
THE LATE 1870S...WITH 7.82...BEATING THE 7.06 61 DAY TOTAL IN
1904. INCIDENTALLY...MARCH AND APRIL OF 2010 COMBINED FOR THE 7TH
WETTEST ON RECORD.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM 8 AM TO 11 PM PDT MONDAY FOR ORZ029-030.
     HIGH WIND WARNING FROM 8 AM TO 11 PM PDT MONDAY FOR ORZ031.
     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 5 AM PDT TUESDAY
     ABOVE 5000 FEET FOR ORZ027-028.

CA...WIND ADVISORY FROM 8 AM TO 11 PM PDT MONDAY FOR CAZ084-085.
     WIND ADVISORY FROM 5 AM TO 11 AM PDT MONDAY FOR CAZ081.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT MONDAY FOR
     PZZ350-356-370-376.
     GALE WARNING FROM 5 AM TO 11 AM PDT MONDAY FOR PZZ350-370-376.
     HAZARDOUS SEAS WARNING FROM 5 AM TO 4 PM PDT MONDAY FOR
     PZZ350-370-376.
     GALE WARNING FROM 5 AM TO 8 AM PDT MONDAY FOR PZZ356.
     HAZARDOUS SEAS WARNING FROM 5 AM TO 11 AM PDT MONDAY FOR PZZ356.
Hazardous weather outlook, Apr 24, 3:24 PM PST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
424 PM PDT SUN APR 24 2011

CAZ085-ORZ030-031-260100-
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
424 PM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WILL CONTINUE THROUGH THE AFTERNOON...OTHERWISE NO
SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WARNING HAS BEEN ISSUED FOR THE WARNER MOUNTAINS AND
AREAS FROM WINTER RIDGE AND VALLEY FALLS NORTH AND EAST EFFECTIVE
8 AM PDT MONDAY UNTIL 11 PM PDT MONDAY NIGHT. A WIND ADVISORY HAS
ALSO BEEN ISSUED FOR THE REST OF LAKE...MODOC...AND KLAMATH
COUNTIES EFFECTIVE 8 AM PDT MONDAY MORNING UNTIL 11 PM PDT MONDAY.
PLEASE SEE LATEST WARNING AND ADVISORY MESSAGES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-260100-
CENTRAL SISKIYOU COUNTY-
424 PM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY HAS BEEN ISSUED EFFECTIVE FROM 5 AM PDT MONDAY
MORNING UNTIL 11 AM PDT MONDAY. PLEASE SEE THE LATEST ADVISORY
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-083-ORZ029-260100-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-KLAMATH BASIN-
424 PM PDT SUN APR 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND ADVISORY HAS BEEN ISSUED EFFECTIVE FROM 8 AM PDT MONDAY
MORNING UNTIL 11 PM PDT MONDAY NIGHT. PLEASE SEE LATEST ADVISORY
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
April 25, 12:10 AM PST to 2:00 AM PST
Where
South Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Cape Arago recorded a gust to 59 mph at 25/0200 PST. Cape Blanco recorded gusts to 72 mph at 25/0010 PST, 78 mph at 25/0110 PST, and 74 mph 25/0125 PST. Usually cape winds are not used to verify warnings, but with gusts as high as 78 mph, it is assumed that gusts exceeded 57 mph elsewhere in zone ORZ021.

High Wind, Curry County Coast

When
April 25, 1:13 AM PST to 2:13 AM PST
Where
Curry County Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

The Flynn Prairie RAWS recorded a gust to 59 mph at 25/0213 PST.

High Wind, Central & Eastern Lake County

When
April 25, 6:38 AM PST to 9:38 AM PST
Where
Central & Eastern Lake County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

The Summer Lake RAWS recorded gusts to 66 mph at 25/0738 PST, 75 mph at 25/0838 PST, and 58 mph at 25/0938 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288092, 288093, 288094.